clobetasol withdrawl & migraine

hello,

i am a new member and had a question for all the clobetasol current and past users...

i've been using clobetasol propionate .05% for over a year now. when i went to a derm with my p my hair was falling out in chunks, i was about 20% bald, and am only 35. my derm was sweet and prescribed the clobetasol, as much as 2x daily & ketoconozole 2% shampoo every other day. she never really discussed how powerful a steroid it was with me... ignorance is truly no excuse but...

i read my drug insert before taking. i knew of the thinning skin and irritations it may cause. was extremely happy with my result. i didn't make my follow up appt since things were going great and she has re-prescribed, via phone, both drugs numerous times for me.

well my p has gone and i have a clean scalp for the first time in my life. as well all my hair regrew and looks as healthy as when i was pregnant. so i stopped taking the clobetasol solution and continue the ketoconozole shampoo. within 2 weeks after stopping the clobetasol i am having blinding migraines.

they began small at first. just head aches. which while i've never had before i could take excedrin and they would go away. then the nausia and confusion and weakness started happening. i thought i had stroked out!!! my doctors all told me i was having migraines.

i was at a loss. i nor anyone in my family are prone to migraines of any form!!! for 2 weeks now i have been taking a coctail of home remedies and doc prescribed narcotics. i have a 2 & 4 year old and am a stay at home mom. we home school and do everything together. i am VERY involved. these drugs have made me fall asleep for hours at a time on our couch leaving my children basically alone... that's some scary s*&t!!! period and can not happen!

well today i realized the only thing that has changed in my daily routine is i stopped using the damn clobetasol solution on my scalp. so here's my big question after all this wind up...

HAS ANY ONE EVER HAD MIGRAINES ASSOCIATED FROM STOPPING, COLD TURKEY, A TOPICAL CORTICOSTEROID LIKE CLOBETASOL .05%???

i decided to apply a small amount tonight in an attempt to wean my body... now when i was using it regularly i basically applied it to my entire scalp as that was my p coverage area. so i wasn't just using a drop.

i would really love any and all feed back you may have. even if it's just to tell me how big a dummy i am for using it like i did...

thanks tons for your time. i know this was a tome ;)

Report post

7 replies. Join the discussion

Suffering from psoriasis, mostly on elbows, I was also prescribed clobetasol propionate which had little, if any, effect on the symptoms. Doc suggests Devonex as a preferable alternative...which, likewise, seems to have little/no effect on the situation. It's genetic, unwelcomed, and, as I understand, quite incurable - but, at my age, this particular affliction is the least of my worries...but I do lack advice and/or information on migraines...the only tenable words I can offer is to "undertake" rather than to "overtake" medical applications...they have serious side effects. Try to follow the doc's orders...especially those precriptions which can cause severe fatigue. I need to do far more reading about psoriasis, something I anticipate doing this summer with a respite from my busy work schedule...

Report post

I haven't experienced migraines after using Clobetasol Propionate Solution 0.05%

Occasionally, I do have severe headaches, always have. But not at migraine level.

I wonder if your clobetasol was from the same manufacturer as mine ...

From my post in another thread:
===============================
Read the insert with all prescriptions. My Clobetasol Propionate Solution 0.05% insert says in bold print "treatment must be limited to two consecutive weeks ..."

My scalp got Worse during application for about four days before getting better, but then did improve.

At the end of two weeks, I called my derm. for advice on what to do next. He said to continue clobet. and desoximetasone (body) until clear. No way would I continue when the package insert was emphatic. Dermatologists are people, too, and patients want results. I suspect he decided there was enough promise for more improvement with only some elevated risk. Had he said discontinue, the anticipated next question from me was "O.K., then what do I do?"
===============================

Note that I am repeating my message that was used in an entirely different context. Your situation is just awful and I'm sorry that you are suffering.

Suggest rereading the package insert for clobetasol, then make sure both your dermatologist and primary care doctor are aware of your situation.

Good Luck!
Bob

Report post

i have used clobetasol ointment off and on for many years. other types of it for the past year. i haven't experienced migraines just thinning skin. i'm sorry you are going thru this.

Report post

I'm really sorry about your pain! For many years on and off, I used clobetasol for my scalp and I did experience withdrawal headaches, but not migranes. I probably managed to wean myself off by using the Dovonex scalp solution after 2 weeks, and then just putting up with the headaches (&kinda slight blurry vision spells?). My scalp P never cleared completely by using either of these though. I hope you can figure out a way to wean yourself from this superpotent steriod. When I used the ointment on my body, even my plaques would seem to 'ache' for more after a week or two.

Report post

thanks so much for all of your kind words! i am truly thankful and hope you all find relief from your p in one way or another!
Jen

Report post

I've had migraines for years, and they are vicious! I've used the clobetasol on my scalp for a week now, and I did have a headache the first two days. I thought it was just coincidental.

I'd be seriously leery of taking narcotics for your migraines. The headaches get incredibly worse when you try to stop, and you have the additional joy of serious constipation from the drugs. Not the least bit happy-making.

You might find anti-inflammatories like Naproxen Sodium (Alleve, Anaprox) to be more effective. Also, cold packs on your head and a warm towel around your feet can lull you into comfortable sleep faster than any narcotic, without the nasty side effects.

Hope that helps... I'm so sorry you have these!

Report post

Hi indijemp, my experience with Clobetasol was bad too, but for me I had these symptoms during the 2 weeks I was using Clobetasol, and for a week after I stopped (weakness, intense fatigue, depression). I also read the insert and it mentionned that due to it being absorbed through the scalp and into our body, it can affect your cortisol secretion by the adrenals causing what they call HPA axis suppression, and thus causing those symptoms.

I do believe your symptoms are caused by the withdrawal of clobetasol, it is a very powerful steroid. I have not used it again, I use now Elocon solution, which is a much weaker steroid. I hope you feel better soon.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders